Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 37, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 31, 2020, 4:10 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Aug 31, 2020, 8:00 AM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2020, 4:10 AM EDT (08:10 UTC)
- In effect from
- Aug 31, 2020, 8:00 AM EDT
- Expired
- Sep 1, 2020, 8:00 PM EDT
- In force
- 36 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351 WHUS42 KMHX 310810 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 410 AM EDT Mon Aug 31 2020 NCZ196-204-205-312015- /O.NEW.KMHX.BH.S.0037.200831T1200Z-200901T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 410 AM EDT Mon Aug 31 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...The beaches from Oregon Inlet to Cape Lookout. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water.. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:00 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
4 follow-up statements
773 WHUS42 KMHX 311524 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1124 AM EDT Mon Aug 31 2020 NCZ196-204-010000- /O.CON.KMHX.BH.S.0037.000000T0000Z-200901T0000Z/ East Carteret-Ocracoke Island- 1124 AM EDT Mon Aug 31 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:00 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ205-010000- /O.CON.KMHX.BH.S.0037.000000T0000Z-200901T0000Z/ Hatteras Island- 1124 AM EDT Mon Aug 31 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents at all zonal beaches and strong longshore currents in the surf zone at South facing beaches. * WHERE...Hatteras Island beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:00 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
016 WHUS42 KMHX 010001 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 801 PM EDT Mon Aug 31 2020 NCZ196-204-205-011215- /O.EXT.KMHX.BH.S.0037.000000T0000Z-200902T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 801 PM EDT Mon Aug 31 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Cape Lookout. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
694 WHUS42 KMHX 010800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Tue Sep 1 2020 NCZ196-204-205-012030- /O.CON.KMHX.BH.S.0037.000000T0000Z-200902T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 400 AM EDT Tue Sep 1 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Cape Lookout. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
439 WHUS42 KMHX 011459 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1059 AM EDT Tue Sep 1 2020 NCZ196-204-205-020000- /O.CON.KMHX.BH.S.0037.000000T0000Z-200902T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 1059 AM EDT Tue Sep 1 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Cape Lookout. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:00 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 3:06 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 31, 3:06 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 306 AM EDT Mon Aug 31 2020 .SYNOPSIS... Weak high pressure will continue to build in from the north today. A low pressure system will develop offshore along a stalled boundary and lift northeastward this afternoon into Tuesday. Then, a more seasonable pattern will emerge for the rest of the week with Bermuda high pressure offshore and weak troughing across the interior of the Carolinas. && .NEAR TERM /THROUGH TODAY/... As of 250 AM Mon...Latest sfc analysis shows high pressure building in from the north this morning, with weak low pressure beginning to develop off the SC coast. Latest radar imagery shows some showers developing offshore, south of Cape Lookout this morning in response to increasing moisture advection and easterly flow. The sfc ridge will gradually retreat today as low pressure strengthens off the Carolina coast. Still expect isolated to scattered showers, with a few storms, this afternoon and evening, with the greatest chances south of Hwy 70 were surface based instability is more likely to develop and the sea breeze could assist with convective initiation in the afternoon. Low level thickness values and onshore flow will keep temps near normal, with highs in the mid to upper 80s inland and mid 80s along the coast. && .SHORT TERM /TONIGHT/... As of 250 AM Mon...The sfc low will strengthen off the NC coast tonight moving ENE. Still expect the low to remain at least 100 nm offshore, with little to no impacts expected across the area. Though better moisture advection around the low could allow for a few sct showers and iso tstms along the coast. Best precip chances expected along the coast overnight, but will keep sc pop mention inland for weakening activity possibly moving into the coastal plain from the west. Better chances for patchy fog early Tuesday morning with light NE/E winds and increasing dewpoints. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 300 AM Monday... A low pressure system develops offshore and track northeast Tuesday, then surface high pressure extends across the region with inland trough through the end of the work week. A cold front will approach the area Friday night and push through early Saturday with high pressure rebuilding through early next week. Tuesday...A developing low will be off the NC coast Tuesday morning. As the low lifts northeast, it has the potential to have tropical characteristics. Due to an inland trough, the gradient on the west side of the low will be weak and will result no significant impacts to ENC. Plus, an increase of low level moisture will lead showers and thunderstorms. Expect highs in the upper 80s to lower 90s inland and mid 80s along the coast. Wednesday though Friday... Sfc high pressure extending from the Atlantic with an inland though and strong ridging aloft will lead to above normal temperatures and a plume of deep moisture to linger along the coast of the Carolinas. With precipitable water values hovering above 2 inches and dewpoints largely in the mid to upper 70s, with daily PoPs 30-40%. Expect high temps in the low to mid 90s inland and mid to upper 80s along the coast. Heat indices are expected to reach or exceed 105 degrees F during these days. Friday night through early next week... A cold front will approach the area Friday night and push through early Saturday morning. High pressure will build in from the north Saturday and slide offshore Sunday. Expect more showers and thunderstorms to occur as PoPs are 30-40%. Temperature will be a few degrees cooler during this period, so expect highs in the 80s. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... Short Term /through tonight/... As of 250 AM Mon...Pred VFR conditions expected through this afternoon. ESE wind gusts 15-20 kt expected late this morning and afternoon. Ceilings expected to gradually lower late this afternoon into tonight, as low pressure strengthens off the Carolina coast. MVFR ceilings likely to develop between 22-03z. IFR ceilings and patchy fog will be possible early Tuesday morning. Long Term /Tuesday through Friday/... As of 300 AM Monday... VFR conditions through the TAF period, except during the early morning hours as fog/low stratus is expected to develop in areas where rain was received and during diurnally driven convection can bring brief sub-VFR. && .MARINE... Short Term /through tonight/... As of 250 AM Mon...Latest obs show E winds 10-15 kt with seas 2-4 ft. High pressure building in from the north will keep moderate E flow 10-20 kt in place through tonight, with the flow becoming E/SE this afternoon as low pressure, with the potential to become tropical, slides NE off the Southeast coast. Still expect the low to remain at least 100 nm offshore, with the stronger winds on the east side of the system not impacting the nearshore waters. The gradient will tighten across the waters today, and cannot rule out a few gusts to 25 kt this morning and afternoon south of Hatteras. Flow becomes more E/NE 5-15 kt late tonight, with stronger winds shifting to the waters north of Ocracoke. Seas will build to 3-5 ft late this morning, remaining highest south of Cape Hatteras. Long Term /Tuesday through Friday/... As of 300 AM Monday...Winds will be N/NE around 10 knots as the low moves away from the ENC. Winds will become S/SW as high pressure dominated the region ranging 5-15 knots. Generally, seas will range 2-4 ft during this period. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CQD SHORT TERM...CQD LONG TERM...CTC/BM AVIATION...CQD/BM MARINE...CQD/BM
Hazardous weather outlook, Aug 31, 4:04 AM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 404 AM EDT Mon Aug 31 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-010815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 404 AM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values around 105 degrees expected Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-203-010815- West Carteret-Coastal Onslow-Northern Outer Banks- 404 AM EDT Mon Aug 31 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values around 105 degrees expected Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-010815- Ocracoke Island-Hatteras Island- 404 AM EDT Mon Aug 31 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values around 105 degrees expected Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-010815- East Carteret- 404 AM EDT Mon Aug 31 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE LOOKOUT... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values around 105 degrees expected Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.